Alert archive / Florida / Small Craft Advisories in 2016

Small Craft Advisory 23, NWS Tallahassee, FL

March 24, 2016

NWS Tallahassee, FL issued this small craft advisory at Mar 24, 2016, 9:41 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2016, 9:41 AM EDT (13:41 UTC)
Expired
Mar 24, 2016, 4:30 PM EDT
In force
7 hr
Issued by
NWS Tallahassee, FL

The text

As transmitted.

669 
WHUS72 KTAE 241341
MWWTAE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 AM EDT THU MAR 24 2016

...PERIODS OF GUSTY SOUTH TO SOUTHEAST WINDS POSSIBLE WEST OF
APALACHICOLA TODAY...

.STRONG WINDS UP TO 23 KNOTS HAVE BEEN OBSERVED AT THE 60NM
OFFSHORE BUOY SOUTH OF PANAMA CITY...AND DATA ANALYSIS SUGGESTS
THAT AREAS OF 20 KNOT WINDS MAY PERSIST THROUGH PART OF THE DAY TO
THE WEST OF APALACHICOLA. THEREFORE...A SMALL CRAFT ADVISORY HAS
BEEN POSTED FOR THOSE AREAS.

GMZ750-770-242100-
/O.NEW.KTAE.SC.Y.0023.160324T1341Z-160324T2100Z/
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
941 AM EDT THU MAR 24 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. 

* PEAK WINDS: 20 TO 23 KNOTS. GUSTS UP TO 28 KNOTS.

* PEAK SEAS: 4 TO 6 FEET WITH OCCASIONAL SEAS UP TO 8 FEET
  OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
870 
WHUS72 KTAE 242030
MWWTAE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT THU MAR 24 2016

GMZ750-770-242130-
/O.CAN.KTAE.SC.Y.0023.000000T0000Z-160324T2100Z/
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
430 PM EDT THU MAR 24 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED AS THE OVERALL WINDS
ARE MAINLY IN THE SMALL CRAFT EXERCISE CAUTION RANGE, HOWEVER
WITH THUNDERSTORMS MOVING THROUGH THE MARINE AREA THIS EVENING,
STRONG WINDS WILL BE POSSIBLE AS THE STORMS MOVE THROUGH.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 6:50 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 24, 6:50 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 AM EDT THU MAR 24 2016

.Aviation...
[Through 12Z Friday] A cold front will approach the region today and
slow as it moves over us this evening. VFR conditions are expected
until late in the afternoon with increasing cloudiness at MVFR
levels this evening as the front approaches. MVFR-IFR vsbys will
also be possible with storms ahead of the cold front which will
begin to spread from west to east across the area around 21Z. Winds
from the south will be gusty ahead of the front and may be more
variable and even gustier during stronger storms. Winds will then
shift to the northwest behind the front late in the period.

&&

.Prev Discussion [339 AM EDT]...

.Near Term [Today through Friday]...
At the surface, a potent cold front stretches across the Plains from
northeastern Kansas across eastern Oklahoma and central Texas.
Higher in the atmosphere, this system is being sustained by a +PV
anomaly associated with a cut off low over the Nebraska-Kansas
border. This upper level anomaly will lift northeastward as the low
weakens into an open wave by the early morning hours. The upper
level low will steer the surface system northeastward with it, with
both lifting into the Great Lakes by this evening and off toward New
Brunswick by Friday evening.

Although the upper level dynamics will be lifting northward through
the period, the low and mid level wind fields and instability will
still be favorable across the southeast for thunderstorms to be
strong to severe. SBCAPE will be around 800-1000 J/kg across the
western half of our area Thursday afternoon and evening and may
increase up to 1000-1400 J/kg across the eastern Big Bend and
southwest Georgia on Friday afternoon. The 0-6 km shear will be
around 40 kts across the area both days with 0-1 km shear of about
20-30 kts. This shear will allow some of the storms ahead of the
cold front to become organized enough to produce marginally severe
winds and possibly a few lower end tornadoes. Additionally, mid
level lapse rates will be about 7 C/km, which could aid in hail
growth with these storms. Precipitable water will also be elevated
with these storms, with the GFS showing about 1.5-1.75" PWATs across
the region. The system should remain progressive enough to prevent
flash flooding concerns, but we could see about 1-2" of rain through
Friday evening.

.Short Term [Friday night Through Saturday]...
A stalled frontal boundary will be in place across Northeast
Florida out into the Gulf of Mexico. A disturbance moving through
the southern stream flow will lead to showers and thunderstorms
developing along the front and lifting northward through the day.
Model guidance continues to remain split regarding the intensity
of this system on Saturday. There seems to be reasonably good
consensus that there will be rain in the area - it's more a
question of how much. The GFS continues to be on the stronger side
with rainfall amounts, with the NAM/Euro lighter. Overall, went
with a north-south PoP gradient with the highest values along and
south of I-10. Extensive cloudiness will keep temperatures during
the afternoon in the mid 70s.

.Long Term [Saturday Night Through Thursday]...
With one wave moving east of the region on Saturday evening, the
frontal zone will remain nearly stationary across the southern
portion of the region. Model guidance shows a second southern
stream advancing across the Central Gulf Sunday morning ahead of a
northern stream trough racing across the Central Plains. This
system should have a good deal more forcing to work with - thus
feel this system Sunday into Monday will present the greatest
heavy rainfall threat. The 24/00z Euro seems to have shifted
toward the GFS with a little greater QPF this cycle. As a result,
have increased PoPs for Sunday into the 70-80 percent range with
noticeably higher QPF.

By Sunday night, the trailing northern stream trough will be
moving across the Tennessee River Valley and should be
sufficiently strong to sweep the frontal zone south of the
forecast area by Monday afternoon. Drier air will begin to arrive
on Tuesday, with a stretch of dry conditions lasting through
Wednesday.

Thursday looks to feature a return to active weather as the next
system nears the region. Still a lot of details to be worked out
at long ranges, but it appears as though Thursday looks wet, with
some potential for another round of heavy rainfall.

Throughout the period, temperatures are expected to be above
climatology, especially with respect to overnight lows early in
the period. Some cooler and drier air will arrive Tue-Wed, but
should only return temperatures to climatology - before warming
again ahead of Thursday's storm system.

.Marine...
Winds will increase to near cautionary levels today ahead of an
approaching storm system. A frontal boundary will stall across the
marine area on Friday evening. Though prevailing winds should
remain on the low side through the weekend, periods of rain are
expected over the marine area through Monday.

.Fire Weather...
Hazardous fire weather conditions are not expected through at
least early next week.

.Hydrology...
Three separate periods of rainfall over the next few days will
lead to the potential for river flooding by the end of the weekend
and into next week. While there's still some uncertainty with
respect to the amounts, it looks at this point like the primary
threat will be more river flooding and less urban flooding. The
most at risk areas for flooding would be our western areas, where
recent rains have stream flows at or just above normal.

Total rainfall from the three systems Thursday evening through
Sunday night could be in the 3 to 5 inch range with isolated
heavier totals possible.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  66  77  64  75 /  30  70  60  40  60
Panama City   74  65  72  62  72 /  40  70  40  30  60
Dothan        78  61  74  55  77 /  50  80  40  10  40
Albany        79  64  73  58  75 /  30  80  50  10  40
Valdosta      81  66  77  64  75 /  20  60  70  40  60
Cross City    80  66  79  67  77 /  20  40  50  50  60
Apalachicola  72  67  74  65  72 /  30  60  50  50  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...MOORE
MARINE...GODSEY
FIRE WEATHER...MOORE
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 11:24 AM EDTRip Current StatementTAEBay, Walton13 hr
Mar 24, 4:32 PM EDTSpecial Marine WarningTAE118 min
Mar 24, 4:47 PM EDTSevere Thunderstorm WarningTAEWalton28 min
Mar 24, 7:48 PM EDTSpecial Marine WarningTAE87 min
Mar 24, 7:53 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla37 min
Mar 24, 5:26 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph21 min
Mar 24, 5:45 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Quitman, Randolph, Terrell19 min
Mar 24, 3:52 PM EDTSevere Thunderstorm WarningTAECoffee23 min
Mar 24, 4:26 PM EDTSevere Thunderstorm WarningTAECoffee, Dale, Houston34 min
Mar 24, 4:54 PM EDTSevere Thunderstorm WarningTAEDale, Henry36 min

Nearby

Small Craft Advisories in Florida, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.